Quality of Life (Part Two) : Face Time

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
POZ Focus

Back to home » HIV 101 » POZ Focus » Quality of Life (Part Two)

Table of Contents



Doctor Love

Get the Best Care

I Fixed Fatigue

Starting Treatment

High On Life

Face Time

Aging and HIV

 
What You're Talking About
Gay-on-Gay Shaming: The New HIV War (blog) (27 comments)

Desert Migration - Focus on aging with HIV/AIDS (16 comments)

Concerns on HIV/AIDS Health Care Gaps in ACA Rollout (9 comments)

'Undetectable' Is the New 'Negative'? (8 comments)

The Fury of the PrEP Debate and Facts to Win It (blog) (8 comments)

Woman Sues City of Dearborn for HIV Discrimination by Police (8 comments)
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


emailprint

Face Time

To stop the fat loss in his cheeks, Derek Thaczuk switched HIV meds

who’s that man?  I was visiting an aunt one day when, just out of the blue, she asked me what was wrong with my face. (That’s my family for you, straight to the point!) I ducked the question somehow, but that changed something for me. Before then, I’d done a good job of pretending the lipo didn’t bother me. But there hasn’t been a day since then that it hasn’t been on my mind—and I really don’t like to see my own pictures.

your face or your life  It took years to become undetectable. (I remember yelling and jumping around when the clinic nurse called with the good news.) I was diagnosed positive in 1992 and started antiretrovirals in ’95—the days of monotherapy. I built up a lot of drug resistance; at one point, I really didn’t think there were any options left. But in 1999, my docs put together the five-drug combo that did the trick.

busting a move  My doctors and I realized which drug was causing my lipo and switched to something else. That decision took a bit of guts: I didn’t want to screw up my hard-won success because of something that felt like vanity. But I have great docs, and I know my way around meds pretty well. (I work as a treatment educator, after all!) We discussed the switch thoroughly and were confident it wouldn’t jeopardize my treatment—and it hasn’t. Did the switch improve my lipo? I’m not sure. But it hasn’t gotten worse—and I’m sure it would have if I hadn’t switched. My doctor agrees with me.

the next step  I’ve worked in HIV for 12 years, so part of me thinks I should wear my thinning cheeks as a badge of survival. But I still catch myself in the mirror, imagining what a facial fill would look like. For the longest time, I’d written that off as financially impossible. But recently I’ve looked into it more closely: It’s not cheap, but it’s not hopelessly out of reach. (Plus, the clinic has a partial subsidy I may qualify for.) So now I’m saving up. The worse your lipo, the more it costs—so if we hadn’t nipped this in the bud when we did, I’m sure this wouldn’t even be an option.


THE L-WORD

What you need to know about unusual fat loss or gain, aka “lipodystrophy”

what is “lipo”?

“Lipo” refers to fat; “dystrophy” means unusual change. In plain English, lipodystrophy describes the gamut of body-fat changes seen in some people living with HIV. Symptoms include a buildup of fat (lipohypertrophy) around the gut, the breasts or on the back of the neck and shoulders. There can also be a loss of fat (lipoatrophy) in the legs, arms, butt or face. Increased fats in the blood, notably cholesterol and triglycerides, may also be seen and can put cardiovascular health in jeopardy.  

what causes it?

Protease inhibitors can weaken the activity of certain enzymes in the body that mop up excess fat and keep fat cells working, leading to fat accumulation. Nucleoside analogues, including d4T (Zerit) and to a lesser extent AZT, have been linked to lipoatrophy. People over 40, who are white or who start HIV treatment with CD4 counts below 100 may also be at increased risk.

talking to your doc

Keeping an eye on your blood fat levels and regular chats with your doc are important. Body-fat changes can increase the risk of heart disease, cause discomfort and can have a serious effect on how people feel about themselves.

what you can do

We still don’t completely understand what leads to lipodystrophy. But a healthy diet and cardio exercise may help with fat gain, while strength training may help build muscle in place of lost fat. Talk to your doctor about whether it’s possible to switch to HIV meds less associated with lipo or to add a med that may help correct lipohypertrophy. Liposuction can remove some, but not all, excess fat deposits, while implants of fat or fat substitutes can fill out sunken cheeks. For more on lipo, search www.poz.com.



[ Go to top ]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV 101
HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
Disclosing Your Status
Starting Treatment
Search for the Cure
POZ Stories
POZ TV
Read the Blogs
Visit the Forums
Women
African American
Latino
Providers
Job Listings
Events Calendar


    dhsd777
    san diego
    California


    july8th69
    brooklyn
    New York


    Heartland4now
    Tacoma
    Washington


    Fergie911
    Chicago
    Illinois
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Can social media help stop HIV stigma?
Yes
No

Survey
Mind Matters

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.